Minnesota, 2007

Heavy Snow in Minnesota, January 14 to 15, 2007

January 14 to 15, 2007 · NWS MPX · 15 events in 15 counties and zones

A strong upper low, which trekked from the lower Rockies into the upper Midwest, was responsible for the heavy snow. During the evening of the 14th, this created an unstable atmosphere aloft above south central Minnesota, and helped form a heavier band of snow from St.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong upper low, which trekked from the lower Rockies into the upper Midwest, was responsible for the heavy snow. During the evening of the 14th, this created an unstable atmosphere aloft above south central Minnesota, and helped form a heavier band of snow from St. James to the south side of the Twin Cities. Some of the heaviest snowfall reports include: Burnsville, Sherburne and St. James (8.0 inches); Montgomery (7.5 inches); Henderson, Apple Valley, Wells (7.0 inches); Farmington and Fairmont (6.0 inches).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jan 14, 5:51 AM CST, 7 hours 9 minutes earlier.

Area forecast discussion, Jan 14, 5:51 AM CST, 7 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
551 AM CST SUN JAN 14 2007

.UPDATE...FOR 12Z TAF CYCLE BELOW

&&

.PREV DISCUSSION... /ISSUED 352 AM CST SUN JAN 14 2007/

DISCUSSION...
ITS HARD TO IMAGINE WHAT HAS TRANSPIRED IN THE MODEL RUNS OVER THE
PAST 48 HOURS FOR OUR CWA. WHAT APPEARED TO BE A GRAZING SNOW
EVENT OVER SE MN DISAPPEARED ON THE 06Z AND 12Z GFS RUNS ON
SATURDAY...THEN BEGAN CREEPING BACK IN ON THE 18Z RUN. NOW EARLY
THIS MORNING WE ARE FACED WITH A POTENTIAL HEAVY SNOW EVENT FOR
MUCH OF THE SOUTHERN THIRD OF MN AND ADJOINING AREAS OF WI. IT
SHOULD BE NOTED THAT THE NAM STAYED THE COURSE THE PAST TWO DAYS
SHOWING A SNOW EVENT...BUT NOT TO THE MAGNITUDE OF TONIGHTS 00Z
NAM RUN. THE 06Z NAM IS IN AND AGREES VERY WELL. WHAT WE ARE UP
AGAINST IS LOW PRESSURE IN THE MID LEVELS MOVING NORTHEAST FROM
THE SW U.S. AND PASSING JUST SOUTH OF THE CWA LATE TONIGHT AND
MONDAY MORNING. WV IMAGERY SHOWS THE KICKER DROPPING QUICKLY
SOUTHWARD ALONG THE WEST COAST ATTM. NO MATTER HOW YOU SLICE
IT...SOUTHERN MN AND ADJOINING AREAS OF WEST CENTRAL WI ARE IN THE
DEFORMATION ZONE TONIGHT AND MONDAY MORNING. STRONG FRONTOGENESIS
IS SHOWN IN THE 600-700MB LAYER WITH A RATHER LARGE AREA ABOVE OF
NEAR NEGATIVE TO NEGATIVE EPV. SNOW RATIOS FROM THE COBB TECHNIQUE
AVERAGE OUT TO 20 TO 1. PW VALUES ARE AROUND A THIRD OF AN INCH.
285K THETA SURFACE SHOWING VERY STRONG ADIABATIC OMEGA TONIGHT
OVER SOUTHERN AREAS WITH MIXING RATIOS AVERAGING 1.5 TO 2 G/KG.
NET VERTICAL DISPLACEMENT INCREASES FROM 60 TO 80 MB TONIGHT. NAM
QPF TOTALS THROUGH MONDAY MORNING ARE BETWEEN .35 AND .40 INCHES
FROM CANBY THROUGH THE TWIN CITIES TO CHIPPEWA FALLS ON SOUTHWARD
WHILE THE GFS TOTALS RUN FROM .20 TO .25 FOR THE AFOREMENTIONED
AREAS. AGAIN THIS AVERAGES OUT TO AROUND A THIRD OF AN INCH. GIVEN
THE PW...FORCING...INSTABILTY AND HIGH SNOW RATIOS...BELIEVE THERE
IS A PRETTY GOOD CHANCE FOR 6 TO PERHAPS 8 INCHES OF SNOW BY NOON
MONDAY OVER SOUTHERN MN AND PARTS OF WEST CENTRAL WI. WILL BE
ISSUING A WATCH FOR SUNDAY NIGHT AND MONDAY MORNING FROM CANBY
THROUGH THE TWIN CITIES TO CHIPPEWA FALLS ON SOUTHWARD. WILL ALSO
BE ISSUING A SNOW ADVISORY TO THE NORTH OF THE WATCH AREA BY
BASICALLY ONE ROW OF COUNTIES. ANOTHER SURGE OF ARCTIC AIR IN THE
WAKE MONDAY NIGHT AND TUESDAY. CUT LOWS AND HIGHS. LITTLE TIME
DEVOTED TO THE REMAINDER OF FORECAST WITH TONIGHTS DEBACLE. DID
INCREASE CLOUDS FOR THURSDAY. DAY SHIFT WILL HAVE TO TAKE A LOOK.
THERE COULD BE A ROUND OF SNOW. THURSDAYS POTENTIAL EVENT IS THE
UPPER LOW CURRENTLY MOVING DOWN THE WEST COAST.

.AVIATION...FOR 12Z TAF CYCLE
REDUCED VISIBILITIES WITH SNOW AND MVFR CEILINGS ARE ON THE
WAY...WITH QUESTIONS BEING HOW LOW TO GO AND WHEN. 06Z
OPERATIONAL MODELS IN VERY GOOD AGREEMENT WITH THIS EVENT TONIGHT.
HAVE USED MOISTENING ISENTROPIC UPGLIDE FOR TIMING OF SNOW ONSET.
ONCE THE SNOW STARTS AT RWF...MSP...AND WISCONSIN TAF SITES IT
WILL PERSIST THROUGH THE DURATION OF THE NIGHT GIVEN FORCING
PARAMETERS SEEN IN LAST TWO MODEL RUNS. MID LEVEL FRONTOGENETIC
LAYERS ALREADY IN PLACE WITH BAROCLINIC ZONE ALOFT...AND WHERE AND
WHEN THIS GRADIENT TIGHTENS MORESO IS WHEN MODERATE SNOW CAN BE
EXPECTED. SO HAVE GUIDED ON THOSE PROGGED WINDOWS OF TIME FOR IFR
VISBYS AND CIGS DURING TONIGHT. DO NOT EXPECT LIFR CONDITIONS OR
HEAVY SNOWFALL AT THIS TIME...BUT THIS WILL NEED TO BE MONITORED.
AVIATION WEATHER WARNING FOR MSP AIRPORT FOR TWO INCHES IN FOUR
HOURS STILL SEEMS PROBABLE DURING SOMETIME AT OR AROUND MIDNIGHT.
WILL NOT ISSUE NOW DUE TO TIMING UNCERTAINTY. WEAKENING ARCTIC
FRONT NOW ACROSS CTRL MN AND SHOULD FIZZLE OUT THERE THROUGH THE
DAY. LOW LEVEL DRY AIR BEHIND THIS WITH 850 TDS AOB -20C SHOULD
KEEP AXN FROM SEEING MUCH THROUGH THIS EVENT. BEYOND TAF PERIOD
SNOW LIKELY TO CONTINUE AT MSP AND WI TAF SITES AFTER DAWN ON
MONDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     BLUE EARTH-BROWN-CARVER-DAKOTA-FARIBAULT-FREEBORN-GOODHUE-
     HENNEPIN-LE SUEUR-MARTIN-MCLEOD-NICOLLET-RAMSEY-REDWOOD-
     RENVILLE-RICE-SCOTT-SIBLEY-STEELE-WASECA-WASHINGTON-
     WATONWAN-YELLOW MEDICINE COUNTY(IES).

     SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST MONDAY FOR
     ANOKA-CHIPPEWA-CHISAGO-ISANTI-KANDIYOHI-LAC QUI PARLE-
     MEEKER-SHERBURNE-WRIGHT COUNTY(IES).

WI...WINTER STORM WATCH FROM THIS EVENING THROUGH MONDAY MORNING FOR
     CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-ST. CROIX COUNTY(IES).

     SNOW ADVISORY FROM 6 PM THIS EVENING TO 12 PM CST MONDAY FOR
     BARRON-POLK-RUSK COUNTY(IES).

&&

RAH/MTF
Hazardous weather outlook, Jan 14, 4:43 AM CST, 8 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
443 AM CST SUN JAN 14 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
443 AM CST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A WINTER STORM WATCH IS IN EFFECT TONIGHT AND MONDAY MORNING ALONG
AND SOUTH OF A LINE FROM CANBY THROUGH THE TWIN CITIES TO CHIPPEWA
FALLS WISCONSIN. SNOW IS EXPECTED TO SPREAD INTO SOUTHWEST
MINNESOTA EARLY THIS AFTERNOON AND ADVANCE INTO EAST CENTRAL AND
SOUTH CENTRAL AREAS OF THE STATE BY THIS EVENING. THE SNOW WILL
CONTINUE OVERNIGHT ACROSS THE SOUTHERN THIRD OF THE STATE WHILE
SPREADING ACROSS ALL OF WEST CENTRAL WISCONSIN.

THE SNOW COULD BE HEAVY TONIGHT WITH SIX OR MORE INCHES OF
ACCUMULATION OVER THE SOUTHERN THIRD OF MINNESOTA WITH 3 TO 5
INCHES OVER PORTIONS OF WEST CENTRAL WISCONSIN.

A SNOW ADVISORY HAS BEEN ISSUED FOR TONIGHT AND MONDAY MORNING
FROM MADISON THROUGH THE NORTHERN SUBURBS OF THE TWIN CITIES TO
LADYSMITH WISCONSIN. SNOW IN THESE AREAS TONIGHT WILL RANGE FROM 2 TO
4 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE SNOW WILL DIMINISH TO FLURRIES OVER THE SOUTHERN THIRD OF
MINNESOTA MONDAY MORNING AND DURING THE AFTERNOON OVER WEST
CENTRAL WISCONSIN. AROUND AN INCH OF ADDITIONAL ACCUMULATION IS
POSSIBLE OVER EAST CENTRAL AND SOUTH CENTRAL AREAS OF MINNESOTA
WITH 1 TO 2 INCHES OF ACCUMULATION ACROSS WEST CENTRAL WISCONSIN.

ANOTHER SURGE OF ARCTIC AIR WILL INVADE THE REGION ON MONDAY. WIND
CHILLS WILL BE NEAR 25 DEGREES BELOW ZERO FROM ALEXANDRIA THROUGH
GRANITE FALLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND SNOWFALL OBSERVERS ARE URGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE.

RAH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow. Local standard time, as filed.

Heavy Snow, Freeborn

When
January 14, 1:00 PM CST to January 15, 7:00 AM CST
Where
Freeborn forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.349 (the zone’s center; the record gives no point)

Heavy Snow, Martin

When
January 14, 2:00 PM CST to January 15, 4:00 AM CST
Where
Martin forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -94.551 (the zone’s center; the record gives no point)

Heavy Snow, Brown

When
January 14, 2:00 PM CST to January 15, 4:00 AM CST
Where
Brown forecast zone
Reported by
Trained Spotter
Coordinates
44.242, -94.727 (the zone’s center; the record gives no point)

Heavy Snow, Watonwan

When
January 14, 2:00 PM CST to January 15, 4:00 AM CST
Where
Watonwan forecast zone
Reported by
Trained Spotter
Coordinates
43.978, -94.614 (the zone’s center; the record gives no point)

Heavy Snow, Waseca

When
January 14, 2:00 PM CST to January 15, 7:00 AM CST
Where
Waseca forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.587 (the zone’s center; the record gives no point)

Heavy Snow, Steele

When
January 14, 2:00 PM CST to January 15, 7:00 AM CST
Where
Steele forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -93.226 (the zone’s center; the record gives no point)

Heavy Snow, Faribault

When
January 14, 2:30 PM CST to January 15, 4:00 AM CST
Where
Faribault forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -93.948 (the zone’s center; the record gives no point)

Heavy Snow, Blue Earth

When
January 14, 2:30 PM CST to January 15, 4:00 AM CST
Where
Blue Earth forecast zone
Reported by
Trained Spotter
Coordinates
44.035, -94.067 (the zone’s center; the record gives no point)

Heavy Snow, Le Sueur

When
January 14, 2:30 PM CST to January 15, 7:00 AM CST
Where
Le Sueur forecast zone
Reported by
Trained Spotter
Coordinates
44.371, -93.730 (the zone’s center; the record gives no point)

Heavy Snow, Scott

When
January 14, 2:30 PM CST to January 15, 8:00 AM CST
Where
Scott forecast zone
Reported by
Trained Spotter
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

Heavy Snow, Nicollet

When
January 14, 3:00 PM CST to January 15, 4:00 AM CST
Where
Nicollet forecast zone
Reported by
Trained Spotter
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

Heavy Snow, Rice

When
January 14, 3:00 PM CST to January 15, 7:00 AM CST
Where
Rice forecast zone
Reported by
Trained Spotter
Coordinates
44.354, -93.297 (the zone’s center; the record gives no point)

Heavy Snow, Dakota

When
January 14, 4:00 PM CST to January 15, 8:30 AM CST
Where
Dakota forecast zone
Reported by
Trained Spotter
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

Heavy Snow, Goodhue

When
January 14, 4:00 PM CST to January 15, 8:30 AM CST
Where
Goodhue forecast zone
Reported by
Trained Spotter
Coordinates
44.410, -92.723 (the zone’s center; the record gives no point)

Heavy Snow, Sibley

When
January 14, 5:00 PM CST to January 15, 4:00 AM CST
Where
Sibley forecast zone
Reported by
Trained Spotter
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 13636, 13620, 13622, 13623, 13643, 13655, 13624, 13625, 13660, 13662, 13626, 13661, 13663, 13664, 13631.